Methadone is a (synthetic
opiate) narcotic that when administered once a day, orally, in adequate doses,
can usually suppress a heroin addict's craving and withdrawal for 24 hours.
Patients are as physically dependent on methadone as they were to heroin or
other opiates, such as Oxycotin or Vicodin. Ironically, methadone used to control
narcotic addiction is frequently encountered on the illicit market and has been
associated with a number of overdose deaths. Tolerance and addiction to methadone
is a dangerous threat, as methadone Withdrawal results from the cessation
of use. Many former heroin users have claimed that the horrors of heroin addiction
withdrawal were far less painful and difficult than Methadone Withdrawal.
Many people go from being
addicted to heroin to being addicted to methadone, and continue with this "treatment"
for years, fearing the withdrawal that will occur when they stop. Methadone
does not have to be the way of life for former heroin addicts. Gradual cessation
followed by a drug-free program of rehabilitation may be the answer for many
symptoms include but are not limited to:
- tearing of eyes
- runny nose
- excessive perspiration
- dilated pupils
- abdominal cramps
- body aches
After several days of stabilizing
a patient with methadone, the amount can be gradually decreased. The rate at which
it is decreased is dependent on the reaction of the individual . . . keeping
Methadone Withdrawal symptoms at a tolerable level is the goal.